Atenolol and Low Blood Sugar
Low blood sugar levels are a known problem in people taking atenolol and can cause serious or even life-threatening complications. Prevention is the best treatment. Therefore, anyone taking this medication should be aware that low blood sugar is a possibility; they should know the possible signs and symptoms and understand what to do if these symptoms occur. If you have diabetes, your healthcare provider may also recommend that you check your blood sugar levels more frequently, especially when first starting atenolol or changing the dosage.
If you are taking atenolol and low blood sugar symptoms develop, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the low blood sugar immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.